Log in
AF Association
16,823 members19,947 posts

Hi

Diagnosed with PAF a while ago and put on Sotalol 80mg twice a day. Doesn't seem to have done anything to stop the episodes.

If anything they are more severe and more frequent, especially at night time. Have a follow up with the cardiologist in 10 days so the doctor is reluctant to change the meds. Has anyone else been prescribed Sotalol for PAF, and what experiences did they have?

14 Replies
oldestnewest

Never tried it but I have been through about 4 rhythm control drugs to find the one that worked on me. One even made things worse. In my opinion, definitely worth changing till you find the right one.

Good luck

Koll

Reply

Thanks Koll

To be fair to the cardiologist, he did say that it's a bit hit and miss until we find the drug that works. I just didn't expect one of them to make it worse. Still new to this AF and getting my head round the facts that it's a long journey and there is no quick fix.

Reply

That's what mine told me, it's like cooking he said, a bit trial and error. I'm sure you'll get there, just beware side-effects. One of the four I was put on did actually work, but the side-effects were not good, so we changed again and this last one has worked very well so far and no meaningful side-effects that I can detect anyhow.

Maybe worth noting that I managed to get changes of drugs by email with the cardio's secretary. Really speeded things up to say the least. He still had to do a letter for the GP, but still quick.

Reply

Hi there Untied,yes I am on Sotolol and have been for years and must say thar it is fine with me although previous to that I was put on another one and it made me feel ill, so I guess we are all different, hope that when you see your cardio he will sort it out for you,in the meantime take care Sann

Reply

I was given Soltolol, the third beta blocker tried. It was changed as the GP said that it was causing my heart to rest between beats. I am now on Bisoprolol and that isn't working either. I am to see the EP again next month re ablation or pacemaker.

Reply

Thanks Jennydog. I was on Bisoprolol but only for 2 weeks then the cardiologist changed it to Sotalol.

Good luck with your EP appointment.

1 like
Reply

Sotalol caused me to have a lot of breathing difficulties and seemed to mimic the condition when I was first diagnosed, it took a while for me to realize that this was only through the medication, however in saying that, it did hold up to less frequent episodes requiring hospitalization.

Reply

My experience of Sotalol was similar. I was only on it for a week or so, but found I was dropping in and out of AFib continuously - it was making my condition worse. I've been on Bisoprolol ever since and, while it's not perfect (my episodes are becoming slightly more frequent than they were), it controls my heart rate well when I'm fibrillating - for whatever reason, Sotalol just didn't agree with me.

Reply

Sotalol made my a f much worse(from once a fortnight to several a day) and I ended up in hospital for six days while they tried to stabilise me. It also gave me a few SVTs which I had never had before. Flecanid wasn't any better. I'm now on rate control with no side-effects apart from a bit of bradycardia at rest. No more hospital visits and af attacks tolerable while I await cryo ablation.magnesium did help control the worst of the side-effects from the sotalol.

Reply

My experience with solatol is fickle. I take 80 mg twice a day but have found it brings af on. So every alternate day I only take one tab 80mg, and this works for me. Not that I recommend anybody does anything any different from what yr GP says. I hope yrs improves soon xx

Reply

Sotalol is a strange drug as whilst it is a beta blocker to slow the heart it also has some rhythm control function.. Never taken it so can't comment on side affects but many antiarrhythmic drugs can actually cause arrhythmias.

Bob.

Reply

I had to come off soltalol because of side effects, there are other beta lockers. I think recommended drugs as first choice may change with the new NICE report in June,

Eileen

Reply

Hi I'm on soltalol now originally I was on bisoprolol. Bisoprolol made me incredibly tired and heavy feeling. Soltolol doesn't affect me that way at all. I had to take EKG's twice a week for 3 weeks . My Dr. said the most severe side effect of solotolol is a change in your PQ space in the EKG If this is going to happen, it will happen when you first go on Soltolol or when the dose is increased. I have intermittent A Fib about every 2 weeks for about 3 hrs. and can't determine any triggers.

Reply

Hi there haven't been on this site for a while now.i have been on Sotolol for at least 14 years now, at first it was ok but now I find that I am getting more and more breathless,and my energy is zilch, I now have ectopics quite a lot and sometimes feel that my heart is going to stop, in fact I am in bed now as I feel so week and ill.

I s aw my cardiologist in June told hIm all this and he said he would up the dose, I have recently gone onto Pradaxa (about 3 weeks go) which I seem to be tolerating quite well.

I am wondering if I could see a private cardio, EP as I don't seem to be getting anywhere with the cardio and my gp t all. Sorry for the whinging but I feel so awful. Thanks Sann

Reply

You may also like...